Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 324, NWS Memphis, TN

July 9, 2008Decatur County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 9, 2008, 1:19 PM CDT for Decatur County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 1:19 PM CDT (18:19 UTC)
Expired
Jul 9, 2008, 1:45 PM CDT
In force
26 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Decatur County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 10:01 AM CDT, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 9, 10:01 AM CDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1001 AM CDT WED JUL 9 2008

.DISCUSSION...
A COLD FRONT CURRENTLY ACROSS CENTRAL MO AND SOUTHERN IL WILL
CONTINUE TO PUSH SOUTHWARD TODAY AND TONIGHT. SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AHEAD OF THIS FRONT...ESPECIALLY
ACROSS NW ARKANSAS. EXPECT THIS CONVECTIVE ACTIVITY TO EITHER
MAINTAIN ITS CURRENT INTENSITY OR INCREASE DURING THE DAY WITH
PRECIPITABLE WATER VALUES IN EXCESS OF TWO INCHES AND A SERIES OF
H5 VORTICITY MAXIMUMS MOVING EASTWARD ALONG THE SURFACE FRONTAL
BOUNDARY. INCREASE POPS BY 10 PERCENT ACROSS THE NORTHERN TWO
THIRDS OF THE CWA BASED ON AVAILABLE 12 UTC MODEL GUIDANCE AND
CURRENT SATELLITE/RADAR TRENDS.

&&

.PREV DISCUSSION... /ISSUED 315 AM CDT WED JUL 9 2008/

DISCUSSION...

UPPER RIDGE WILL BREAK DOWN TODAY AND ALLOW A COLD FRONT TO MOVE
INTO THE MIDSOUTH. NUMEROUS SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS EVENING ALONG THE FRONT...STRETCHING FROM THE ST LOUIS METRO
AREA INTO NORTHWEST ARKANSAS. THIS AREA OF SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO WORK ITS WAY EAST-SOUTHEAST THIS MORNING. EXPECT
THE AREA TO BEGIN DYING OVER THE NEXT COUPLE HOURS AS IT DOES.
HOWEVER BY MID-DAY EXPECT REDEVELOPMENT OVER ALONG AND AHEAD OF THE
FRONT. WILL BUMP UP POPS TO LIKELY ACROSS NORTHERN HALF AND WILL GO
WITH 50 POPS ELSEWHERE. SOME OF THE STORMS THIS AFTERNOON COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS. HIGHS WILL BE
COOLER FOR MOST LOCATIONS WITH READINGS IN THE UPPER 80S TO MID 90S.

TONIGHT INTO THURSDAY...FRONT WILL BECOME STALLED ACROSS SOUTHERN
SECTIONS OF THE CWA. THIS WILL KEEP GOOD CHANCES FOR RAIN ACROSS
NORTH MISSISSIPPI WHILE DRIER AIR MOVES INTO NORTHWEST
TENNESSEE...THE MISSOURI BOOTHEEL AND NORTHEAST ARKANSAS. LOWS WILL
RANGE FROM THE UPPER 60S TO THE MID 70S. HIGHS WILL BE NEAR 90
ACROSS NORTHERN SECTIONS WITH SLIGHTLY COOLER READINGS ACROSS NORTH
MISSISSIPPI WHERE MORE CLOUD COVER AND BETTER CHANCES FOR RAIN WILL
OCCUR.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...RIDGE WILL REBUILD SLIGHTLY
OVER THE AREA AS FRONT LIFTS BACK NORTH. EXPECT THE BEST CHANCE OF
DRY WEATHER WILL OCCUR DURING THIS TIME PERIOD HOWEVER THERE WILL
STILL BE CHANCES FOR DIURNAL CONVECTION ON FRIDAY. HIGHS WILL RETURN
INTO THE 90S WITH LOWS IN THE 70S BY FRIDAY NIGHT.

SATURDAY THROUGH MONDAY...RIDGE WILL BREAK DOWN AGAIN PUTTING THE
MIDSOUTH IN NORTHWEST FLOW. SEVERAL DISTURBANCES WILL SKIRT THE AREA
AND WILL BREAK CHANCES FOR SHOWERS AND THUNDERSTORMS. IN
ADDITION...A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY AND WILL
BRING BETTER CHANCES FOR RAIN.

COOLER AND DRIER AIR WILL FILTER INTO THE REGION MONDAY NIGHT AND
TUESDAY AS SFC HIGH PRESSURE BUILDS INTO THE MIDSOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  75  88  73 /  60  50  50  30
MKL  92  72  89  69 /  70  40  40  20
JBR  88  69  90  70 /  70  30  30  20
TUP  94  74  86  72 /  50  70  70  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KRM/RJO
Hazardous weather outlook, Jul 9, 3:31 AM CDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
331 AM CDT WED JUL 9 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-101215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO THE MIDSOUTH TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD AND ALONG THE FRONT.
SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A REMNANT FRONT WILL AGAIN PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MIDSOUTH ON THURSDAY. A FEW STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Jul 9, 12:40 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT WED JUL 9 2008

ARZ035-048-049-091845-
CROSS AR-LEE AR-ST. FRANCIS AR-
1240 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
  NORTHERN LEE COUNTY IN EASTERN ARKANSAS...
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 8 MILES SOUTHWEST OF FAIR OAKS TO 4
MILES WEST OF WHEATLEY AT 1240 PM CDT...MOVING EAST AT 23 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES
OF FORREST CITY...MADISON...MARIANNA...PALESTINE AND WYNNE...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 145 PM CDT.
Special weather statement, Jul 9, 1:14 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
114 PM CDT WED JUL 9 2008

TNZ088-091900-
SHELBY TN-
114 PM CDT WED JUL 9 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM DOWNTOWN MEMPHIS TO 5 MILES WEST OF
SOUTHWEST MEMPHIS AT 114 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
GERMANTOWN AND MIDTOWN MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:59 PM CDTSevere Thunderstorm WarningMEGDeSoto50 min
Jul 9, 2:06 PM CDTFlash Flood WarningMEGDeSoto59 min
Jul 9, 3:02 PM CDTSevere Thunderstorm WarningMEGMarshall30 min
Jul 9, 1:06 PM CDTAreal Flood AdvisoryMEGCarroll, Henderson, Madison84 min
Jul 9, 2:36 PM CDTFlash Flood WarningMEGHardin44 min
Jul 9, 1:33 PM CDTSevere Thunderstorm WarningMEGCrittenden, St. Francis42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.